advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Bath, Maine, USA:

My 10-year-old son has type 1 diabetes. This past spring, he had three blood sugar levels in the 300s mg/dl [over 16.7 mmol/L] but, since then, he has been in a honeymoon period with blood sugar levels no higher than 170 mg/dl [9.4 mmol/L]. He is not on insulin. We test him often because he is having lows now. He is shaky and tired often and the levels have been in low 80s mg/dl [4.4 to 4.6 mmol/L] and low 70s mg/dl [3.9 to 4.1 mmol/L]. One morning, he woke up and his blood sugar was 51 mg/dl [2.8 mmol/L]. He could barely move. He is falling asleep in school. He also has ADD and takes Concerta, 36 mg daily. Before the diabetes, he barely slept. I feel like I do so much reading in trying to understand his situation but am not finding why he is having lower blood sugars when most people are not like this. Could he have something else? Or, am I not understanding what is happening? His grandfather has type 2, his great grandmother had type 1, and about four great aunts and uncles have type 1 or type 2.

Answer:

You should go back to your diabetes team and ask if they have checked antibody levels. This would help to determine if this is type 1 diabetes or not. There are other types of diabetes that are more rare, called MODY, that occur in non-obese children. Treatment is different than type 1 diabetes. If he continues to have hypoglycemia, then you should also call the diabetes team and let them know so that they can help problem solve with you and see what is the cause. Sometimes the pancreas mis-fires and overshoots insulin particularly in its early phase of demise. Close glucose monitoring and strict meal planning, timing and amounts of foods/snacks almost always stops such problems.

SB

DTQ-20071213015655
Original posting 27 Dec 2007
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.